Exanthematous drug eruption in Adult
EDE is most commonly seen with the use of antibiotics (penicillins and sulfas), allopurinol, phenytoin, barbiturates, chlorpromazine, carbamazepine, gold, d-penicillamine, captopril, naproxen, and piroxicam, but many other drug culprits have been reported, including chemotherapeutic, biologic, and immunotherapeutic (checkpoint inhibitor) agents.
L27.0 – Generalized skin eruption due to drugs and medicaments taken internally
238814003 – Maculopapular drug eruption
- Viral exanthem (such as measles, rubella, adenovirus, parvovirus, enterovirus, acute human immunodeficiency virus) – Mucous membrane involvement is strongly suggestive of viral infection rather than exanthematous drug eruption.
- Mononucleosis – Patients with mononucleosis who receive aminopenicillins will often develop exanthematous eruptions.
- Evolving / early drug-induced hypersensitivity syndrome – Consider this diagnosis if the patient appears unwell, with temperature of 38°C (100.4°F) or higher and facial edema.
- Early Stevens-Johnson syndrome / toxic epidermal necrolysis – Should manifest significant mucous membrane lesions, and have associated tenderness, not itch.
- Toxin-mediated erythema, such as toxic shock syndrome or early staphylococcal scalded skin syndrome
- Scarlet fever – A sandpaper-like eruption accompanies a sore throat and fever.
- Human immunodeficiency virus primary infection
- Acute graft-versus-host disease
- Engraftment syndrome
- Early erythema multiforme
- Contact dermatitis (allergic, irritant)
- Papular urticaria
- Juvenile rheumatoid arthritis
- Kawasaki disease
- Secondary syphilis
Last Updated: 05/30/2017